Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 25, 2024, 7:08 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2024, 7:08 PM EDT (23:08 UTC)
- Expired
- Sep 25, 2024, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:12 PM EDT | FLASH FLOOD | 1 Ese Harrisburg, TN | Several roadways remain flooded across Sevier county. |
| Sep 25, 9:36 PM EDT | FLASH FLOOD | 2 N Pigeon Forge, TN | Road closure at Ridge Road near Sevier Solid Waste. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
090
WGUS54 KMRX 252308
FFWMRX
TNC029-089-155-260200-
/O.NEW.KMRX.FF.W.0039.240925T2308Z-240926T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
708 PM EDT Wed Sep 25 2024
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
West Central Cocke County in east Tennessee...
Southeastern Jefferson County in east Tennessee...
Sevier County in east Tennessee...
* Until 1000 PM EDT.
* At 708 PM EDT, local law enforcement several flooded roadways
across Sevier county. Additional showers and thunderstorms
producing moderate to possibly heavy rain will continue across the
warned area. Between 1.5 and 2.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
HAZARD...Flash flooding caused by showers and thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sevierville, Newport, Gatlinburg, Dandridge, Pigeon Forge,
Baneberry, Pittman Center, Harrisburg, Fairgarden, Bird Crossing,
Chestnut Hill, Elkmont, Wears Valley, Kodak, McMahan, Piedmont,
Roundtop Mountain State Park, Great Smoky Mountains National Park
and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3569 8367 3569 8368 3588 8377 3594 8369
3595 8369 3599 8364 3608 8337 3608 8329
3598 8327 3566 8329 3565 8331 3566 8335
3562 8340 3561 8345 3556 8350 3556 8359
3558 8360 3557 8365 3569 8366
FLASH FLOOD...OBSERVED
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:59 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 25, 3:59 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
359 PM EDT Wed Sep 25 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 246 PM EDT Wed Sep 25 2024
Key Messages:
1. Heavy rain expected with possibly several inches of
accumulation in association with a nearly stalled meridional
frontal boundary over middle Tennessee and Hurricane Helene. Flood
Watches in effect. As well as Tropical Storm Watches for Clay and
Cherokee County North Carolina.
2. Winds from Hurricane Helene will begin to ramp up with time
Thursday.
Discussion:
Rains that we have experienced actually have nothing to do with
Hurricane Helene. A pseudo cold front turned stationary, as well
as being sandwiched between a closed upper low and ridging over
the Atlantic, is drawing anomalous moisture northward. Since
yesterday, many areas along the I-40/I-81 corridor have recorded
rainfall in the 1 to 3 inches range. And this will just keep
adding up. It is imperative that everyone heeds all warnings and
listens to any emergency officials orders if roads end up closing
or creeks overfill their banks, for example. Rain will not start
to taper off from Helene until later Friday. So it is very
important to NOT drive through flooded roads. It only takes about
6 inches of water to lose control of a vehicle and experience
stalling. Once a foot of water is reached, it is enough to float a
vehicle, thus carrying it away. The number one impact from pre-
Helene and Helene rains is definitely the risk of flooding.
Through the end of the short term period or late Thursday, similar
amounts will be recorded mostly east of the plateau. Although most
of our area will be under a slight risk for flash flooding
according to WPC, very eastern/southeastern parts of our forecast
area will be under a moderate to high risk for flash flooding
through early Friday. A high risk for flash flooding is very
seldom issued by the WPC unless they are confident it warrants it,
so hopefully that alone stresses the importance of this event
to come.
As of this morning, Tropical Storm Watches are in effect for Clay
and Cherokee County, North Carolina. A High Wind Watch will cover
the rest of the forecast area beginning Thursday night. Mountain
peaks will be gusting in the 30's by the end of the short term,
while the valley will be increasing into the teens and 20's for
gusts. The pressure gradient will tighten as well as the LLJ over
the mountains. This will help keep the heaviest precip to our
south and on the North Carolina side, so a rain-shadow will form
over northeast Tennessee and southwest Virginia. Chances for rain
will be less in this area as compression warming on the leeward
side of the mountains inhibits heavier rainfall amounts.
&&
.LONG TERM...
(Thursday night through next Wednesday)
Issued at 246 PM EDT Wed Sep 25 2024
Key Messages:
1. Flooding potential remains high as heavy, tropical downpours
affect the area Thursday night into Friday.
2. Winds will be high in the mountains, but those areas are used to
strong winds. Of more concern is the potential for widespread strong
winds in the TN valley late Thu night into mid Fri morning.
Discussion:
The main focus of the long term forecast remains centered on
Hurricane Helene and it's path after landfall. As such, the long
term discussion will focus heavily on that.
Thursday night Helene will come ashore along the coast of the
Florida panhandle. Afterwards, it will race northward through
Georgia before turning westward in the general vicinity of the
TN/AL/GA border area and being absorbed into a large upper low over
the Arklamiss. The two main concerns for all of this heavy rains
and the flooding rain potential, and then high winds.
First of all, let's address the heavy rain potential. A precursor
rain event (PRE) has been ongoing today, setting the stage for
additional flooding issues during the long term. We've had plenty of
rain along/east of the I-75 and I-81 corridors today (4-5" in spots)
so there will be saturated soils to work with. As the low level wind
field across the southern Appalachians turns increasingly
southeasterly, and the winds ramp up, some rain shadowing will
occur, which will lead to some downtrends in rainfall totals.
However, by 12z Fri or thereabouts the broader precip shield
associated with Helene will overcome this and overspread the entire
CWA. Additional heavy rains and resulting flash flood threats will
likely be confined to the southern parts of the area, but given the
low flash flood guidance we will have in place (especially across
the north) I chose to go ahead and extend the entirety of the Flash
Flood Watch through 18z Friday rather than have two segments that
end at different times. Do not believe the lull in rainfall due to
downslope flow will be long enough to lessen the impacts of
additional rain with the core of Helene. WPC is still putting out
event total rainfall amounts in the southern valley that are in the
3-5" range, and guidance continues to support rainfall amounts in
excess of 7-10" in portions of Cherokee and Clay counties.
On the wind front, the current forecast path for the center of the
remnant circulation of Helene is forecast to move northwestward
through roughly the southern plateau or Chattanooga area. Now, this
isn't the same as the eye of a tropical storm making landfall. But
the point of bringing this up is that if you believe some guidance,
there should be roughly a 12-18mb surface pressure gradient between
the TN/GA line and the northern parts of our Virginia counties
sometime between roughly 3am and 9am Friday morning. Looking at the
low level wind fields with this system, there will be a widespread
area of +50kt within the lowest 4,000 to 6,000 ft of the atmosphere.
High winds in the mountains seem beyond a lock at this point and
would not be surprised if we see some gusts to 70mph or more in some
of our more wind prone areas. However, the convective nature of this
system coupled with the strong pressure gradient leads me to believe
that the Tennessee valley could see some significant wind gusts
Thursday night into Friday morning. Have gone ahead and hoisted up a
high wind watch for all of our Tennessee and Virginia counties,
advertising gusts to around 50 mph in the valley and up to 70mph in
the higher terrain. Will let the upcoming night shift make the call
on what, if anything, needs to be an advisory vs. warning. Lastly,
the NC counties were left out of this decision as a Tropical Storm
Watch was put out for those counties in accordance with North
Carolina partners. As far as gusts are concerned, 50 and 70 mph for
low elevation and higher terrain respectively, still applies I
believe.
By Friday evening, the remnants of Helene will have lifted north of
the I-40 corridor through middle/western TN as it's absorbed (or
more accurately Fujiwara's around) the upper low over the Arklamiss
area. We should see dry conditions in place for much of the area
Friday evening into early Sat. However that upper low to our west
will begin meandering east on Sat, bringing additional rainfall to
the area Sat night into Sun. This rainy pattern continues into early
next week before the low shifts east of our area some time next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 154 PM EDT Wed Sep 25 2024
Very complex aviation forecast the next 24 hours. The showers and
thunderstorms currently occurring is from a frontal system not
associated with Hurricane Helene, so VSBY, CIGS, and intensity of
rain and thunderstorms will vary at times. Winds will begin to
increase in association with Helene during the overnight hours.
The risk for thunderstorms may decrease as we approach the evening
hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 73 67 75 / 80 100 100 100
Knoxville McGhee Tyson Airport, TN 64 73 66 77 / 70 80 70 70
Oak Ridge, TN 63 72 65 75 / 70 80 70 80
Tri Cities Airport, TN 63 72 66 78 / 90 70 50 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday afternoon for Cherokee-Clay.
Tropical Storm Watch for Cherokee-Clay.
TN...Flood Watch through Friday afternoon for Bledsoe-Blount Smoky
Mountains-Bradley-Cocke Smoky Mountains-East Polk-Hamilton-
Johnson-Marion-McMinn-Meigs-Northwest Monroe-Rhea-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Unicoi-West Polk.
High Wind Watch from Thursday evening through Friday evening for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
Flood Watch through Thursday morning for Anderson-Claiborne-
Grainger-Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Roane-Sullivan-Union-Washington TN.
VA...High Wind Watch from Thursday evening through Friday evening for
Lee-Russell-Scott VA-Washington VA-Wise.
Flood Watch through Thursday morning for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...KS
LONG TERM....CD
AVIATION...KSHazardous weather outlook, Sep 25, 6:50 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 650 PM EDT Wed Sep 25 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-262300- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 650 PM EDT Wed Sep 25 2024 /550 PM CDT Wed Sep 25 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight ...A Flood Watch is in Effect for Flash Flooding Across portions of East Tennessee, southwest Virginia, and southwest North Carolina... Scattered showers and thunderstorms will continue across the area through the overnight areas, but especially along and east of the I-75 and I-81 corridors. Some locations in those areas have seen 3-5" of rain so far today. Any additional heavy rainfall may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Remnants of Hurricane Helene expected to impact the Tennessee Valley and Southern Appalachians Thursday and Friday... ...A Tropical Storm Warning is in effect for Cherokee and Clay Counties in North Carolina through Friday... ...High Wind Watch in effect for all of East Tennessee and southwest Virginia for Thursday night and Friday... The remnants of Hurricane Helene will quickly move north from the Florida coast midday Thursday, into northern Georgia by early Friday morning. A lull in rainfall may occur during the day Thursday as rain shadow effects take hold, but additional heavy rains area expected Thursday night into Friday morning as the remnants of Helene move through the region. In addition to the rain, strong winds are forecast. The highest winds are expected across the higher elevations of the east TN, southwest VA, southwest NC mountains, and Cumberland Plateau. However strong pressure gradients will exist across the region and thus the lower elevations of the Tennessee valley will likely experience some high winds a few hours either side of sunrise Friday morning. .SPOTTER INFORMATION STATEMENT... Reports of wind damage or flooding is very appreciated.
In the hours before
Local storm report, Sep 25, 2:21 PM EDT, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
221 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tornado 2 WSW Kyles Ford 36.56N 83.08W
09/24/2024 Hancock TN Emergency Mngr
A storm survey confirmed an EF1 tornado that
tracked for 6 miles along Alder Road and the
Clinch River between Sneedville and Kyles
Ford. Damage was mainly in the form of
snapped and uprooted trees.
&&
DGSLocal storm report, Sep 25, 3:25 PM EDT, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
325 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Flash Flood 1 NW Greeneville 36.18N 82.83W
09/25/2024 Greene TN Law Enforcement
Several roadways closed.
&&
DHLocal storm report, Sep 25, 5:04 PM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
504 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Flash Flood 4 NNW Pittman Center 35.81N 83.40W
09/25/2024 Sevier TN Law Enforcement
Several roadways flooded across the county.
&&
DHLocal storm report, Sep 25, 6:22 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
622 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Flash Flood 1 W Townsend 35.68N 83.77W
09/25/2024 Blount TN Public
A few roadways flooded.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:37 PM EDT | Special Weather Statement | MRX | Johnson | 53 min |
| Sep 25, 12:35 AM EDT | Areal Flood Advisory | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 3 hr |
| Sep 25, 1:15 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Sep 25, 9:23 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 21 min |
| Sep 25, 10:07 AM EDT | Flash Flood Warning | MRX | Blount, Monroe | 5 hr |
| Sep 25, 11:10 AM EDT | Flash Flood Warning | MRX | Hancock, Hawkins | 4 hr |
| Sep 25, 1:25 PM EDT | Flash Flood Warning | MRX | Blount, Monroe, Sevier | 3 hr |
| Sep 25, 1:38 PM EDT | High Wind Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 23 hr |
| Sep 25, 2:31 PM EDT | River Flood Warning | MRX | Cocke, Jefferson | 5 days |
| Sep 25, 2:34 PM EDT | River Flood Warning | MRX | Cocke | 3 days |
| Sep 25, 2:50 PM EDT | Flash Flood Warning | MRX | Cocke, Greene, Sullivan, Washington | 4 hr |
| Sep 25, 4:15 PM EDT | Flash Flood Warning | MRX | Cocke, Jefferson, Sevier | 3 hr |
| Sep 25, 7:02 PM EDT | Flash Flood Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson, Sevier and 3 more | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.